Medications that cause hearing loss and other side effects.

Your ears can be damaged by a surprisingly common number of medications. From tinnitus medications that stop your ears from ringing to drugs that may cause loss of hearing, here’s some information on medicines that affect your hearing for better or for worse.

Drugs Can Impact Your Hearing

The US makes up about half of the $500 billion dollar pharmaceutical market. Are you purchasing medications over-the-counter? Or perhaps your doctor has prescribed you with some type of medication. It commonly will happen that people ignore the warnings that come along with virtually all medications because they assume they won’t be affected. That’s why emphasizing that some medications could increase your chance of having loss of hearing is so significant. Certain medications can, on the plus side, assist your hearing, like tinnitus treatment. But which ones will be an issue for your ears? But if you get prescribed with a medication that is known to lead to hearing loss, what can you do? A little knowledge on the subject can go a long way.

1. Your Ears Can be Hurt by Over-The-Counter PainKillers

The fact that such a common thing could cause loss of hearing. Researchers looked at the kind of pain relievers, regularity and duration along with hearing loss frequency. This connection is backed by a number of studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something shocking. Continued, regular use of over-the-counter pain relievers impairs hearing. Regular use is defined as 2 or more times a week. People who suffer from chronic pain usually take these types of medicines at least this often. Taking too much aspirin at once could lead to temporary hearing loss, which could become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under 50 there’s nearly double the risk of hearing loss if they were taking this drug to manage chronic pain. Just for the record, prescription painkillers aren’t any better. Hearing loss may be caused by the following:

  • Methadone
  • Fentinol
  • Oxycodone

The specific cause of the hearing loss is uncertain. These drugs may decrease blood flow to your sensitive inner ear, which after a while would destroy nerves that pick up sound. That’s the reason why hearing loss could be the results of long term use of these medications.

2. Some Antibiotics Are Ototoxic

Most antibiotics are probably relatively safe when used as directed and you don’t have an allergic reaction to it. But certain forms of antibiotic may increase the risk of hearing loss: Aminoglycoside. Human studies haven’t yet come up with solid data because they are in the early stages. But there absolutely seem to be some individuals who have noticed loss of hearing after using these drugs. It’s persuading enough to recognize the results of the animal testing. There could be something to be concerned about as indicated by the medical community. Mice that took these antibiotics, over a period of time, eventually lost their hearing permanently, every single time. The following ailments are commonly treated with Aminoglycoside antibiotics:

  • Cystic fibrosis
  • Certain other respiratory diseases
  • Bacterial meningitis
  • Tuberculosis (TB)

Unlike most antibiotics, they’re more often used over an extended period of time to address very persistent infections. Until recently, Neomycin was actually a very widespread antibiotic used to manage children’s ear infections and pneumonia. Alternate options are now being prescribed by doctors because of worries about side effects. Why many antibiotics contribute to hearing loss still requires more investigation. It would seem that they could cause swelling in the inner ear that creates long-term injury.

3. How Quinine Affects Your Ears

You know what quinine is if you’ve ever had a gin and tonic. Quinine is utilized to treat malaria and has also been employed to help people suffering from restless leg syndrome while also being the essential ingredient in tonic that gives the drink its bitter taste. While research that studies the correlation between quinine use and hearing loss aren’t that well-known. Reversible hearing loss has been observed in some malaria patients.

4. Your Hearing Can be Harmed by Chemo Drugs

You know that there will be side effects when going through chemo. Doctors are filling the body with toxins in an effort to kill cancer cells. Healthy cells and cancer are often indistinguishable by these toxins. These drugs are being examined:

  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol

Unfortunately, chemo-induced hearing loss is a crucial trade off when fighting cancer. While you’re going through chemo, a hearing care pro may be able to help you keep track of your hearing. Or you could inform us what your personal scenario is and find out if there are any recommendations we can make.

5. Loop Diuretics and Hearing Loss

You may be using diuretics to help control fluid balance in your body. As with any attempt to control something using medication, you can go too far in one direction, which can dehydrate the body. This can cause salt vs water ratios to get too high in the body, causing inflammation. Although it’s usually temporary, this can cause hearing loss. But hearing loss could become permanent if you let this imbalance continue. Using loop diuretics at the same time as ototoxic drugs (the drugs listed in this article) could make the lasting damage a lot worse. Lasix is the most commonly known loop diuretic, so if you’re prescribed this medication, you should check with your doctor concerning any side effects that might occur when combined with other drugs you’re using.

What Can Do If You’re Using Medications That Might Cause Hearing Loss

Never stop taking a medication that was prescribed by a doctor without consulting your doctor first. Note all of the medications you take and then talk to your doctor. You can ask your doctor if there may be an alternative to any medications that trigger loss of hearing. You can also reduce your dependence on medications with certain lifestyle changes. You can have a healthier life, in many situations, with small changes to your diet and some exercise. Your immune system can be improved while pain and water retention can also be reduced with these alterations. You should schedule an appointment to have your hearing checked as soon as you can especially if you are taking any ototoxic medication. It can be difficult to detect loss of hearing at first because it advances very slowly. But make no mistake: you might not realize the ways in which it can affect your happiness and health, and catching it early gives you more options for treatment.

Call Now
Find Location